Hail, Hempstead
- When
- September 5, 1:40 PM CST
- Where
- Hempstead County, 1.27 mi NW of Bingen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.983, -93.796
Quarter size hail fell in the Bingen community.
An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening. Moderate instability developed along and ahead of the front, with increasing frontal convergence yielding scattered to numerous showers and thunderstorms during the late afternoon and evening across Southwest Arkansas and North Louisiana, where large scale forcing was strongest ahead of the trough. Some of these storms became severe, resulting in various reports of large hail across portions of Hempstead and Miller Counties. These storms began to diminish by early evening as cooler and drier air began to spill south in wake of the frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 10:40 AM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1140 AM CDT Tue Sep 5 2017 .AVIATION... Cold front extends from across S AR from and KMEM and KHOT through extreme SE OK and just S of the Red River across N TX this Tuesday morning. This front forecast to move S into the NRN Gulf through Wednesday with SCT TSTMS this Tuesday afternoon and evening. Expect areal coverage and intensity to remain too sparse to produce any MVFR ceilings or VSBY through this Tuesday evening through sunset with clearing skies from N to S during Wednesday with continued VFR conditions. /VIII/. && .PREV DISCUSSION... /issued 1133 AM CDT Tue Sep 5 2017/ DISCUSSION... At 16z, the cold front was located just south of the Red River between Oklahoma and Texas and extends east-northeast into Central Arkansas. Scattered convection is still expected to develop across much of the area this afternoon, especially Southern Arkansas and Northern Louisiana. The atmosphere is not conducive to a widespread severe weather threat. However, there is more than enough instability to support a couple of isolated severe storms this afternoon and into this evening. Damaging winds and large hail will be the primary threats. Otherwise, the remainder of the forecast for today looks on track. Some minor updates were made to hourly temps to better follow the latest trends. CN PREV DISCUSSION... /issued 640 AM CDT Tue Sep 5 2017/ AVIATION... VFR conditions to prevail throughout the TAF pd, although shwrs/tstms will be possible this afternoon through tonight as a cold front moves across the region. N winds will overtake the region from n to s throughout today, and skies will clear in the wake of the front by sunrise Wednesday. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 92 65 82 58 / 50 50 10 0 MLU 91 64 81 54 / 50 50 10 0 DEQ 85 57 80 51 / 40 20 0 0 TXK 88 60 81 54 / 50 30 0 0 ELD 88 61 80 52 / 60 30 10 0 TYR 92 65 83 58 / 30 40 10 0 GGG 92 65 82 57 / 40 40 10 0 LFK 92 68 83 58 / 20 50 20 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 08
Hazardous Weather Outlook National Weather Service Shreveport LA 1156 AM CDT Tue Sep 5 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1156 AM CDT Tue Sep 5 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are likely this afternoon and into the overnight hours across the entire Four State Region along and in the wake of a strong cold front. A couple of isolated severe thunderstorm cannot be ruled out, especially this afternoon and this evening across Southern Arkansas and Northern Louisiana. Widespread severe thunderstorms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Next week's forecast will depend greatly on the progression of Hurricane Irma and if the storm can enter the Gulf of Mexico. The forecast for Hurricane Irma will continue to be monitored closely through the upcoming forecast periods. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
239 PM CDT TUE SEP 5 2017
ARZ051-060-052030-
Howard AR-Hempstead AR-
239 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPSTEAD AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving south at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nashville, Mineral Springs, Tollette, Corinth, Saratoga, Ozan and
Bright Star.
LAT...LON 3405 9382 3401 9382 3401 9375 3400 9370
3399 9369 3398 9366 3365 9377 3376 9396
3377 9397 3378 9396 3381 9398 3383 9400
3408 9390
TIME...MOT...LOC 1939Z 020DEG 17KT 3395 9383
VIII.The Western Arkansas radar (KSRX), 154 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
4 hail. Local standard time, as filed.
Quarter size hail fell in the Bingen community.
Half dollar size hail fell a few miles east of Nashville.
Pictures of large hail just smaller than golfballs that fell in the Sugar Hill area of North Texarkana, were posted on several local TV media Facebook pages.
Pictures of half dollar size hail that fell in Texarkana, were posted on several local TV media Facebook pages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714378, 714380, 714383, 714385.